Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2011, Article ID 405837, 3 pages
http://dx.doi.org/10.1155/2011/405837
Case Report

Relapse of Neuromyelitis Optica Spectrum Disorder Associated with Intravenous Lidocaine

1Department of Neurology, Graduate School of Medicine, Chiba University, Chiba 260-8670, Japan
2Department of Anaesthesiology, Graduate School of Medicine, Chiba University, Chiba 260-8670, Japan

Received 7 January 2011; Accepted 11 March 2011

Academic Editor: Ting Fan Leung

Copyright © 2011 Akiyuki Uzawa et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Lidocaine unmasks silent symptoms and eases neuropathic pain in multiple sclerosis patients; however, the effects of lidocaine in neuromyelitis optica have never been reported. We describe the case of a 59-year-old Japanese woman with neuromyelitis optica spectrum disorder who developed optic neuritis 1 day after intravenous lidocaine injection for treating allodynia. Her symptom seemed to result from a relapse of neuromyelitis optica induced by lidocaine administration, and not because of the transient effects of intravenous lidocaine administration. The possibility that lidocaine administration results in relapse of neuromyelitis optica due to its immunomodulating effects cannot be ruled out.